VIOXX and AFib?

I've just cottoned on to the relationship between Vioxx (Voltarol) and AFib. I took Vioxx for quite a few years to relieve the pain of arthritis in my neck until It was withdrawn from the market.

I knew it had been withdrawn due to adverse effects on the heart, but only just come across it's likelihood to have caused AFib when presumably a new version of Voltarol was withdrawn last month..

Can anyone tell me more please?


10 Replies

  • I also took vioxx a few years ago. I was first prescribed vioxx acute for a diagnosed inflammation of the hip bursa and it did a wonderful job.

    After that I took vioxx whenever I had hip flare ups.

    I can remember reading about their ascociation with heart problems several years ago now.

    In recent years I have been prescribed Diclofenac but discovered that also is detrimental to heart health so no longer take that.

    My 'palpitations' began before taking any of them but I suppose Its possible they played a part in making them worse.

    Now I won't take anything but paracetamol.

    On the odd occasion I am prescribed anything I google its association with the heart as GPs don't appear to know. There are certain antibiotics we shouldn't take either.


  • I don't think I ever took this for hip flare up although I have them from time to time. The cause of my flare up I found out to be peanuts; and when I eat peanuts or anything that has traces of peanuts. I get hip pain. I noticed this about 35 years ago and it still happens. My doctor says I am not "nuts" and it can happen. I don't take anything for the pain and in four days it will be gone. Really painful for most of the four days though. I didn't seem to get it for peanuts in Thailand or Europe when I have been there. I have been told the peanuts are different or are somehow grown differently. Because peanuts are not a nut and are grown in the ground, some people think the cause is a fungus on the peanuts.

  • Voltarol contains Diclofenac - a NSAID - and all of these drugs should be avoided by anyone with heart rhythm problems. I was advised that the only safe painkillers are paracetamol or codeine - and only in minimal doses. I have used an ibuprufen gel as a rub without problems, even though it is a NSAID too - perhaps I was lucky on that occasion.

  • My doctor told me that short duration use of these gels is no problem. This is typical of science today isn't it. We are constantly being told that things we used a few years ago are the reason for something we have now. vis ibuprophen and AF on the one hand and things we were told were bad for you which are now good. You can't win!


  • Yikes! This info has me worried too now. I am using Phorpain Gel Maximum Strength for severe shoulder pain and going through tubes of the stuff and I have paroxymalAF......does anyone have any info on this? Years ago, I also used Voltarol and wasn't aware of it being taken off the market. I just assumed the powers that be had changed the name, as they do! Lordy, is it not tough enough at times with us having this condition. I was in AF in the early hours this morning and it seemed to last for ages...typical when I've just had the monitor removed after wearing it for 2 weeks.

    My symptoms have escalated recently and now include mild but noticable pain and breathlessness which I haven't really had before so am now wondering if this is in any way connected with this gel I'm using.

    Stay well, everyone

    Blue :-(

  • Hello Dil,

    I was on Voltarol(also called Diclofenic)for 12yrs due to Osteoarthritis .

    This was from 1993-2005,by 1999 I was diagnosed with Paroxysmal AF,but no association then with this medication was mentioned by doctors or press.

    2005 when I moved out of area registered with new practice,Voltarol stopped, on first visit,still no mention of heart problem with Voltarol,told my Kidneys were stressing and could lead to kidney disease,although I had blood tests done every year.

    So I have refused any sort of Antiinflamory since and my Kidney's have recovered!! Sadly stuck with PAF,but have learned to live with it.

    I now take 300 mg of Flecainide as "Pill in the Pocket" when I have an episode and hey presto within an hour or so,back to normal,as for my Arthritis,I would

    rather have AF!!!

    Hope you can live with it Dil,and that it doesn't get more troublesome.

    I just make myself not think about it,between episodes.Good luck.


  • I was popping these pills due to disc problems and it was the only thing that touched the pain. I've been looking for the silver bullet for the causes of my AF. My AF started after I'd been taking these for about 4 months. Maybe I've just found out the causes of my AF

  • Those of you with arthritis or other muscle and joint pains could try using magnesium oil.

    Just needs to be sprayed on the skin or massaged in.

    As magnesium is beneficial for AF it could be doubly effective. Worth a try.


  • As far as I know the problem is in the tablets rather than the gel, but having said that I use it sparingly, but had no idea that Vioxx was linked to AFib until this weekend. Now it looks like for those affected it's basically 'hard luck'. But there doesn't seem to be much effort into identifying the scale of the problem.

  • I was prescribed Amitriptyline just overa year ago for my fibromyalgia type aches and pains. I asked the GP if it could affect my AF and palpitations, she said 'try it and see' !!!!

    She seemed not to care if it did.

    I was never going to blindly take it so came home, googled it and found that it shouldn't be taken by people with heart rhythm problems!


You may also like...